Alert archive / New Jersey / Flash Flood Warnings in 2022
Flash Flood Warning 18, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 22, 2022, 4:13 PM EDT for Essex County, Hudson County, Union County, New Jersey; Richmond County, New York. It was in force for 80 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2022, 4:13 PM EDT (20:13 UTC)
- Expired
- Aug 22, 2022, 5:33 PM EDT
- In force
- 80 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 79 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:53 PM EDT | FLASH FLOOD | 1 Sse Mountainside, NJ | ROUTE 22 WESTBOUND IMPASSABLE DUE TO FLOODING. FD ON SCENE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
763
WGUS51 KOKX 222013
FFWOKX
NJC013-017-039-NYC085-222145-
/O.NEW.KOKX.FF.W.0018.220822T2013Z-220822T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
413 PM EDT Mon Aug 22 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Southern Essex County in northeastern New Jersey...
Hudson County in northeastern New Jersey...
Union County in northeastern New Jersey...
Richmond (Staten Island) County in southeastern New York...
* Until 545 PM EDT.
* At 413 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jersey City, Elizabeth, Bayonne, Linden, Todt Hill, The Verrazano
Narrows Bridge, Port Richmond, Clark, Union, Tompkinsville,
Battery Park, Westfield, Rahway, Cranford, Hillside, Roselle,
Roselle Park, Kenilworth, Mountainside and Garwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4060 7437 4073 7436 4071 7402 4070 7402
4068 7406 4067 7405 4065 7406 4062 7404
4059 7405 4060 7421 4060 7422 4060 7423
4060 7430 4061 7430 4061 7431
FLASH FLOOD...RADAR INDICATED
$$
DS2 follow-up statements
213
WGUS71 KOKX 222103
FFSOKX
Flash Flood Statement
National Weather Service New York NY
503 PM EDT Mon Aug 22 2022
NJC013-222113-
/O.CAN.KOKX.FF.W.0018.000000T0000Z-220822T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-
503 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN ESSEX COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 4060 7437 4070 7435 4069 7421 4069 7420
4069 7417 4067 7414 4069 7412 4069 7408
4067 7405 4065 7406 4062 7404 4059 7405
4060 7421 4060 7422 4060 7423 4060 7430
4061 7430
$$
NJC017-039-NYC085-222145-
/O.CON.KOKX.FF.W.0018.000000T0000Z-220822T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Union NJ-Richmond (Staten Island) NY-
503 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT THIS
AFTERNOON FOR HUDSON, CENTRAL UNION AND RICHMOND (STATEN ISLAND)
COUNTIES...
At 503 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Elizabeth, Bayonne, Linden, Todt Hill, The Verrazano Narrows
Bridge, Port Richmond, Clark, Union, Tompkinsville, Westfield,
Rahway, Cranford, Roselle, Roselle Park, Kenilworth, Garwood and
Grasmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4060 7437 4070 7435 4069 7421 4069 7420
4069 7417 4067 7414 4069 7412 4069 7408
4067 7405 4065 7406 4062 7404 4059 7405
4060 7421 4060 7422 4060 7423 4060 7430
4061 7430
FLASH FLOOD...RADAR INDICATED
$$
DS707
WGUS71 KOKX 222133
FFSOKX
Flash Flood Statement
National Weather Service New York NY
533 PM EDT Mon Aug 22 2022
NJC017-039-NYC085-222143-
/O.CAN.KOKX.FF.W.0018.000000T0000Z-220822T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Union NJ-Richmond (Staten Island) NY-
533 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING IS CANCELLED FOR HUDSON, CENTRAL UNION AND
RICHMOND (STATEN ISLAND) COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4060 7437 4070 7435 4069 7421 4069 7420
4069 7417 4067 7414 4069 7412 4069 7408
4067 7405 4065 7406 4062 7404 4059 7405
4060 7421 4060 7422 4060 7423 4060 7430
4061 7430
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:59 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 22, 1:59 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service New York NY 159 PM EDT Mon Aug 22 2022 .SYNOPSIS... A warm front slowly approaches from the south this afternoon, becoming nearly stationary across the area through tonight. A weak cold front and wave of low pressure move across the area Tuesday into Tuesday night. High pressure builds toward the area Wednesday, and over the region during the end of the week, and over the Atlantic over the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An approaching warm front will be the focus for widespread showers and embedded thunderstorms through the first half of the afternoon. High precipitable water (around 2 inches), MUCAPES around 1000 J/KG, and slow cell propagation will result heavy downpours with the potential for isolated to scattered instances of flash flooding. WPC has updated the area to a Slight Risk for excessive. Rainfall rates of an inch an hour with localized higher amounts will be possible. As the best thermal forcing lifts north of the area mid to late afternoon, activity will become isolated to scattered in coverage. Due to the cloud cover and onshore flow, highs will likely remain in the 70s. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... An upper trough will remain in the area tonight through Tuesday and then move east and weaken Tuesday night. Meanwhile, warm front that moved into the region Monday will become nearly stationary once again somewhere in the vicinity. Another wave of low pressure will develop and bring the front through as a cold front later tonight and through Tuesday. So the chances of precipitation will continue and quickly diminish Tuesday evening as the upper trough and front move east. A weak upper flow will be across the area late Tuesday night into Wednesday and surface high pressure builds slowly toward the northeast. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The models were in generally good agreement with the pattern in the extended, so the blended approach using the NBM was followed. A cold front is progged to be nw of the region along the Canadian/US border on Thu, then swing thru Thu ngt or Fri. There is some uncertainty on timing, but the blended approach keeps Thu dry and focuses pcpn chances during the day on Fri. Hot Thu and Fri with temps abv climo. There is some room for upward adjustment with h85 temps 16-17C. Slight chances for shwrs and tstms over the weekend with temps aoa climo again. The NBM may be a little low based on h85 temps. Humidity increases by Sun with sly flow off the ocean. This would relegate pcpn chances to the extreme interior for Mon, with a dry fcst currently for almost all of the cwa. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A warm front will continue to slowly push across the region this afternoon, then become nearly stationary tonight. Conditions are generally MVFR to IFR, however as the warm front lifts through, breaks to VFR conditions become likely in spots. Additional showers and isolated thunderstorms will remain possible this afternoon into the evening, especially west of NYC. Tonight, anywhere that becomes VFR, should fall back down to MVFR, with periods of IFR possible. Isolated showers and thunderstorms remain a possibility. A transition to VFR will be slow Tuesday morning, most likely in the 14-16z time period. Scattered showers and thunderstorms will one again be possible Tuesday afternoon. PROB30s have been added to the 30 hr TAF sites to account for this threat. E-NE winds should shift to the S/SE behind the warm front through the day. Winds lighten again tonight. S to SW winds generally 5-10kt on Tue. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments are likely for changing flight categories through the TAF period. Amendments are also likely for timing of thunder through this evening. .OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY... .Tuesday...MVFR or less early then improvement to VFR by late morning/early afternoon. MVFR or lower flight categories in showers and isolated tstms. .Wednesday and Thursday...VFR. .Friday and Saturday...Chance of MVFR or lower flight categories in showers/tstms. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/ && .MARINE... With a weak pressure gradient force expected today into Wednesday winds and seas will remain below SCA levels. Showers and isolated thunderstorms will impact the forecast waters today into Tuesday. A broad area of high pres is expected to influence the region Thu thru Sun. As a result, winds and seas are expected to remain blw sca lvls. && .FIRE WEATHER... Areas of severe drought dot the local area, while most locations are designated as abnormally dry conditions or moderate drought. Most climate locations have not received an inch of rainfall this month. KBDI levels, which are indicative of subterranean depth of dryness, have been worsening with time. At present KBDI levels, fire spread is enhanced, even without much wind. Some relief is likely today into Tuesday with rainfall of 3/4 to 1.25 inches expected. && .HYDROLOGY... The Weather Prediction Center has updated the area to a slight risk for flash flooding today. Scattered instances of flash flooding of urban areas and along quick responding small streams and creeks is possible. There is uncertainty as to the exact location of the heaviest rainfall, but if an area gets under one of these slow moving downpours, there is the potential for 1-2 inches with localized higher amounts. No hydrologic impacts are expected Tue thru Mon. && .TIDES/COASTAL FLOODING... There is a low risk for rip current development at the ocean beaches today. There is a moderate risk for rip current development at the ocean beaches Tuesday as waves and southerly swell increase. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && NEAR TERM...DW AVIATION...BC
Hazardous weather outlook, Aug 22, 1:58 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 158 PM EDT Mon Aug 22 2022 CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-231800- Northern Fairfield-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 158 PM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. The Weather Prediction Center has updated the area to a slight risk for flash flooding today. Scattered instances of flash flooding across urban areas and along quick responding small streams and creeks is possible. There is uncertainty as to the exact location of the heaviest rainfall, but if an area gets under one of these slow moving downpours, there is the potential for 1-2 inches with localized higher amounts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NYZ078>081-231800- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk- 158 PM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-231800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 158 PM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 22, 3:25 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service New York NY
325 PM EDT Mon Aug 22 2022
NJZ004-006-103>107-222015-
Hudson NJ-Eastern Essex NJ-Western Bergen NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-
325 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of Hudson, eastern
Passaic, southwestern Bergen and Essex Counties through 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Caldwell, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Hackensack, Orange, Paramus,
Ridgewood, Lyndhurst, Millburn, Rutherford, Secaucus, Harrison,
Ridgefield and Caldwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 7437 4076 7436 4076 7438 4079 7437
4082 7433 4086 7432 4087 7434 4090 7433
4091 7429 4089 7428 4090 7427 4091 7427
4093 7429 4095 7428 4102 7411 4082 7397
4079 7399 4069 7434
TIME...MOT...LOC 1924Z 248DEG 19KT 4082 7429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Aug 22, 3:49 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service New York NY
349 PM EDT Mon Aug 22 2022
NJZ006-106>108-NYZ074-222030-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Richmond (Staten Is.) NY-
349 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of Hudson, Union and
Richmond Counties through 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clark, or near Plainfield, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, Port Richmond,
Clark, Union, Tompkinsville, Westfield, Rahway, Scotch Plains,
Cranford, Hillside and Roselle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4059 7421 4060 7422 4060 7426 4059 7429
4061 7431 4060 7442 4062 7443 4063 7441
4066 7440 4066 7443 4074 7407 4061 7407
4058 7421
TIME...MOT...LOC 1949Z 261DEG 15KT 4063 7433
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:46 PM EDT | Flash Flood Warning | OKX | Bergen | 2 hr |
| Aug 22, 3:25 PM EDT | Special Weather Statement | OKX | Bergen, Essex | 50 min |
| Aug 22, 3:35 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic, Union | 85 min |
| Aug 22, 3:49 PM EDT | Special Weather Statement | OKX | Hudson, Union | 41 min |
| Aug 22, 2:01 PM EDT | Areal Flood Advisory | OKX | Orange, Rockland | 59 min |
| Aug 22, 5:32 PM EDT | Areal Flood Advisory | OKX | Richmond | 50 min |
Nearby
Flash Flood Warnings in New Jersey, 2022Flash Flood Warnings in New York, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.